AF Association
13,569 members16,454 posts

WARFARIN AND BRUISING

Hi, I've been on Warfarin for nearly 3 months now. (5mg/day). 3 days ago I had cycling accident - came off my bike at about 12mph, and took most of the energy out on my left hip. Initially the area became swollen and I applied ice packs later. As expected bruising appeared after 12 hours, initially over an area similar to the palm of my hand. Now, after 68 hours the bruising (a very dark colour) has extended to an area similar to a dinner plate size, including toward the inside of my leg. Is this normal? Should I have stopped the Warfarin after the injury? Any advice?

11 Replies
oldestnewest

As this bruising appears unusual to you, we would suggest that you discuss it with your doctor. Please do keep us informed.

Regards, Rachel - AF Association Patient Services

1 like
Reply

Saw a GP as advised. INR check was 2.3 (in range). As bruising was still increasing in area she recommended stopping Warfarin for next 3 days when she will see me again. Also arranged blood tests. Two thirds of the thigh is now covered in bruising. I'm hoping the spreading has stopped now - waiting and observing.

1 like
Reply

Great Buckleboy. You did the right thing. One problem with bruising when o warfarin is most of the time you can keep an eye on the bleeding/bruising and get help if needed. But sometimes the bleeding is going further into the body instead of showing up thru the skin and you have nothing to help you judge how much damage is happening. Blood flows in all directions.

Reply

With warfarin bruising is normal, even if you are clumsy around the home. In this case, with what seems to be a form of internal bleeding, get to your GP.

Reply

Always best not to stop medication without seeing your doctor

1 like
Reply

Hi Buckleyboy. A caveat! DON"T EVER STOP YOUR BLOOD THINNER WITHOUT YOUR DOCTOR'S KNOWLEDGE AND PERMISSION! That being said from the description of your situation, have you seen a doctor? Might be a good thing to have the injury checked out to be sure there is no further bleeding. If it were me I would see to this asap. Take care. irina1975

Reply

I fell off my bike a couple of years ago. I was clipped in and caught the edge of a pothole and slammed down on my right side. My hip took most of the impact. I too am on warfarin.

My hip turned black/blue, about the size of a small dinner plate, then purple and started to gravitate down my leg, as bruising does. After about a week it went down to my knee which made that uncomfortable

I never stopped warfarin, the damage was done, and the blood loss in the bruise would have stopped quite quickly.

My hip was still quite painful so after a couple of weeks I went to the physio. She was impressed with the bruise, got out a sort of rolling pin and rolled it over the hip (not as bad as it sounds!). That made it feel much better as the swelling was dissipated. One more physio session a few days later and I was as good as new. I'd thoroughly recommend the physio.

Reply

Thanks for that - I'll look into rolling pins!

Reply

If I recall right, bruising is more likely in the first year of Warfarin. I would agree with posts above: do not stop a dose. See a doctor quickly, especially if you bang your head. The big concern about bleeding is not in most skeletal muscles. The big concern is internal bleeding in vital organs, especially hidden bleeding in the brain.

1 like
Reply

Thanks. My point exactly but you were more succinct .

Reply

Thanks for that.

Reply

You may also like...